Colorado, 2008

Tornadoes and Damaging Wind in Colorado, June 26 to 28, 2008

June 26 to 28, 2008 · NWS BOU · 5 events in 4 counties and zones

Lightning sparked a fire east of Guffey, in Park County. The combination of dry conditions and gusty winds allowed the fire to spread.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$30,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning sparked a fire east of Guffey, in Park County. The combination of dry conditions and gusty winds allowed the fire to spread. It eventually consumed 1,115 acres. A shed and a camper trailer were also lost in the blaze.

Severe thunderstorms produced several small landspout tornadoes in Washington County, and intense thunderstorm winds in Elbert County. In Weld County near Frederick, strong winds from a dry microburst snapped three utility poles, and downed electrical lines. As a result, a small fire was started near Interstate 25 and State Highway 52. The fire damaged irrigation equipment in a nearby field and some power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 26, 1:45 AM MST, 10 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 1:45 AM MST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT THU JUN 26 2008

.SHORT TERM...A FLAT UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA
WITH WEAK FLOW ALOFT.  850-700 MB TEMPS ARE FCST TO RISE AROUND 3
DEGREES C TODAY SO AFTN HIGHS OVER NERN CO SHOULD RISE WELL INTO THE
90S.  AS FAR AS CONVECTION CAN FIND NO FEATURE ALOFT TO ENHANCE TSTM
DEVELOPMENT HOWEVER SOME WEAK UPPER LEVEL DIVERGENCE IS FCST OVER
THE AREA FROM LATE AFTN INTO THE EVENING HOURS.  FCST SOUNDINGS SHOW
INVERTED V SO EXPECT ISOLD-WDLY SCT HIGH BASED STORMS OVER THE
HIGHER TERRAIN AND ALONG THE FRONT RANGE THIS AFTN INTO THE EARLY
EVENING HOURS WITH GUSTY WINDS AND LIGHTNING BUT LITLE RAINFALL.
OVER THE PLAINS LOW LEVEL MOISTURE MAY NOT MIX OUT AS MUCH EAST OF
NEW RAYMER TO LAST CHANCE LINE SO TSTMS IN THESE AREAS MAY PRODUCE
MDT TO HEAVY RAINFALL...HAIL AND GUSTY WINDS FROM LATE AFTN THRU THE
EVENING HOURS.

.LONG TERM...COOLER AIR WILL DROP INTO NORTHEASTERN COLORADO ON
FRIDAY BEHIND THE SHORTWAVE DROPPING ACROSS THE PLAINS.
MODELS...ESPECIALLY GFS...ARE SHOWING THIS TROUGH TO LOWER HEIGHTS
OVER THE PLAINS A BIT MORE KEEPING COOL AIR MORE FIRMLY IN PLACE ON
SATURDAY AND PERHAPS EVEN ON SUNDAY. MEANWHILE THE RIDGE WILL BE
BUILDING UPSTREAM WITH WARM ADVECTION ALOFT BY SATURDAY. MAIN EFFECT
WILL BE TO STABILIZE THE PLAINS...THOUGH THERE WILL BE MORE
MOISTURE. THIS PATTERN WILL FAVOR THE INTERSECTION OF MOISTURE AND
WARMTH IN AND NEAR THE FOOTHILLS. LOOKS LIKE TEMPERATURES WILL BE
CLOSE ENOUGH THAT I ADDED LOW EVENING POPS TO THE PLAINS. WITH THE
RICHER MOISTURE AND DECENT SHEAR THERE IS SOME RISK OF SEVERE
STORMS...THOUGH THE THREAT MAY BE HIGHEST IN THE FOOTHILLS OR
IMMEDIATELY ADJACENT. SATURDAY WILL PROBABLY SEE MORE WARMING ALOFT
THAN AT THE SURFACE...MODEL SOUNDINGS STILL A LITTLE COOLER THAN
WHAT WE HAVE FORECAST...SO I TRIMMED A COUPLE MORE DEGREES. ECMWF
CONTINUES TO SHOW MORE RIDGING OVER THE HIGH PLAINS ON SUNDAY WHILE
THE GFS IS KEEPING THE HEIGHTS LOWER ON THE BACK SIDE OF THE EASTERN
TROUGH. CURRENT FORECAST LOOKS LIKE A DECENT COMPROMISE IN THE
SUNDAY/MONDAY TIMEFRAME...IF THE ECMWF IS RIGHT IT WILL BE WARMER.
CONTINUED RELATIVELY DRY BUT HARD TO RULE OUT STORMS THIS FAR IN
ADVANCE...WITH LIGHT WESTERLY FLOW ALOFT SEVERE THREAT SHOULD BE LOW
FROM SATURDAY ON.

&&

.AVIATION...VFR TODAY THRU TONIGHT.  ISOLD HIGH BASED TSTMS COULD
AFFECT THE AIRPORTS FROM 21Z-01Z WITH GUSTY OUTFLOW WINDS POSSIBLE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/CMG
Hazardous weather outlook, Jun 26, 9:48 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT THU JUN 26 2008

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON
AND CONTINUE INTO THE EVENING HOURS OVER THE OUTLOOK AREA.  INITIAL
DEVELOPMENT WILL BE OVER THE MOUNTAINS WITH STORMS THEN MOVING
GENERALLY EASTWARD.  CONDITIONS ALOFT AND IN THE MOUNTAINS HAVE
CHANGED LITTLE FROM YESTERDAY.  HOWEVER...LOW LEVEL MOISTURE IS JUST
A BIT MORE PLENTIFUL ON THE PLAINS THAN WAS THE CASE YESTERDAY...
GIVING RISE TO A SLIGHTLY BETTER CHANCE OF SEEING SOME RAIN FROM THE
STORMS THERE.  THE MOISTURE IS MOST PLENTIFUL OVER THE FAR EASTERN
PLAINS AND IS PROBABLY SUFFICIENT ENOUGH TO KEEP AT LEAST A SMALL
THREAT OF A SEVERE STORM OR TWO ROUGHLY EAST OF A LINE FROM ABOUT
FORT MORGAN TO LIMON.  LARGE HAIL WOULD BE THE PRIMARY THREAT FROM
ANY SEVERE STORMS THAT HAPPEN TO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
FOR MUCH OF THE FORECAST AREA THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/RJK

The radar

The Pueblo radar (KPUX), 106 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 lightning, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Park

When
June 26, 12:00 PM MST to June 28, 12:00 PM MST
Where
Park County, 10 mi E of Guffey
Property damage
$10,000
Crop damage
$30,000
Reported by
Newspaper
Coordinates
38.750, -105.344

High Wind, C & S Weld County

When
June 26, 1:00 PM MST
Where
C & S Weld County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Thunderstorm Wind, Elbert

When
June 26, 1:23 PM MST
Where
Elbert County, 4.27 mi E of Cedar Pt
Measured
63 kt (72 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -103.820

Tornado, Washington

When
June 26, 2:38 PM MST to 2:45 PM MST
Where
Washington County, 3 mi S of Platner
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
40.077, -103.070

A small tornado touched down but did no damage.

Tornado, Washington

When
June 26, 3:00 PM MST
Where
Washington County, 7.5 mi SE of Akron
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.093, -103.100

A small tornado touched down briefly but did no damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122478, 122464, 108901, 108897, 109454.